Uric acid level and allopurinol use as risk markers of mortality and morbidity in systolic heart failure.
BACKGROUND: Previous studies have not extensively examined the association of hyperuricemia and adverse outcomes in systolic heart failure (HF) in relation to xanthine oxidase inhibitor therapy. METHODS: The Prospective Randomized Amlodipine Survival Evaluation study included New York Heart Association class IIIB or IV patients with left ventricular ejection fraction <30%. For analysis, the population was divided into uric acid quartiles among nonallopurinol users (2.2-7.1, >7.1-8.6, >8.6-10.4, >10.4 mg/dL) and those using allopurinol. Multivariate Cox regression modeling was performed to identify predictors of mortality. Uric acid quartile and allopurinol groups were referenced to the lowest uric acid quartile. RESULTS: A total of 1,152 patients were included. In general, patients in the allopurinol group and in the highest uric acid quartile had indicators of more severe HF, including worse renal function and greater proportion of New York Heart Association class IV patients, and greater diuretic use. The allopurinol group and highest uric acid quartile had the highest total mortality (41.7 and 42.4 per 100 person-years, respectively) and combined morbidity/mortality (45.6 and 51.0 per 100 person-years, respectively). Allopurinol use and highest uric acid quartile were independently associated with mortality (hazard ratio [HR] 1.65, 95% CI 1.22-2.23, P = .001 and HR 1.35, 95% CI 1.07-1.72, P = .01, respectively) and combined morbidity/mortality (uric acid quartile 4 vs 1: HR 1.32, 95% CI 1.06-1.66, P = .02; allopurinol use: HR 1.48, 95% CI 1.11-1.99, P = .008). CONCLUSION: Elevated uric acid level was independently associated with mortality in patients with severe systolic HF, even when accounting for allopurinol use.
Wu, AH; Ghali, JK; Neuberg, GW; O'Connor, CM; Carson, PE; Levy, WC
Volume / Issue
Start / End Page
Pubmed Central ID
Electronic International Standard Serial Number (EISSN)
Digital Object Identifier (DOI)